Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 418, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 26, 2004, 9:33 PM CDT for Clarke County, Union County, Iowa. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2004, 9:33 PM CDT (02:33 UTC)
- Expired
- Aug 26, 2004, 10:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Clarke County, IA, Union County, IA
The radar
The Des Moines radar (KDMX), 80 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 9:35 PM CDT | TSTM WND DMG | Afton, IA | LARGE TREES DOWN. |
| Aug 26, 9:45 PM CDT | HAIL 0.75 | Murray, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 4:10 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1656 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1393 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 270233 SVRDMX IAC039-175-270315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 933 PM CDT THU AUG 26 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... UNION COUNTY IN SOUTH CENTRAL IOWA. CLARKE COUNTY IN SOUTH CENTRAL IOWA. * UNTIL 1015 PM CDT. * AT 931 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 15 MILES WEST OF OSCEOLA...OR 47 MILES SOUTHWEST OF DES MOINES...AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR OSCEOLA BY 1000 PM CDT. THE TOWNS OF THAYER...MURRAY AND OSCEOLA MUNICIPAL AIRPORT ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4114 9439 4092 9431 4093 9361 4114 9361 $$ DONAVON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:53 PM CDT, 6 hours 40 minutes earlier.
Area forecast discussion, Aug 26, 2:53 PM CDT, 6 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 253 PM CDT THU AUG 26 2004 .SHORT TERM...TNGT THRU SUN MAIN FOCUS OBVIOUSLY TSTM TRENDS TNGT IN TERMS OF SVR AND HVY RAIN. SITUATION LOOKS QUITE VOLATILE IN TERMS OF ENERGY AND SHEAR. ALTHOUGH NO SGFNT SHRT WV OR KICKER NOTED UPSTREAM IN WV IMAGERY...STG 100+ KT JET APCHG SIOUXLAND AREA WHICH WL ENHANCE SHEAR AND EVENTUALLY BRING RIGHT ENTRANCE RGN INTO PLAY OVNGT. 19Z SFC ANLYS SHOWS IMPRESSIVE LOW LVL THETA-E RDG INTO HEART OF FA WITH FNTL BNDRY STRETCHING ACRS NWRN AND NRN IA. WRMFNT ALSO NOTED TIED INTO SUBTLE TRIPLE POINT FM INVOF KMCW SEWD INTO SWRN IL. CU AREA DVLPG ALG KDNS-KFOD-KFKA LN LOOKS TO BE INITIATION AREA NR FNT. MLCAPES ALREADY 2000-3500 J/KG ACRS FA. MLCINS STILL AOA 50 HWVR SO THOSE MLCAPES WL LIKELY GROW EVEN LRGR BEFORE CAP BREAKS IN A FEW HRS. 0-6KM SHEAR AOA 45 KTS SO XPC RAPID SUPERCELL DVLPMT ONCE STORMS GO. SHALLOW SHEAR STG AND ORIENTED FAVORABLY TOO SO ALL MODES OF CONVECTION AND SVR WX POSSIBLE ALTHOUGH TORNADO THREAT MAY NOT BE THE GREATEST UNLESS WE CAN GET THE NOSE OF 0-3KM CAPES AND LOWER LFCS OVR MO FARTHER NWD. EVENT WL LIKELY GO INTO SGFNT MCS TNGT WITH CURRENT 4000-6000 MUCAPES FEED FED BY STG LOW LVL JET INTO BNDRY...SPCLLY ERN PTNS. HVY RAIN LIKELY AFT SVR THREAT EVOLVES AS FNTL MOVMT QUITE SLOW WITH STG LOW LVL MSTR TRANSPORT INTO BNDRY WITH DEEP WARM CLD LYR. MEAN LYR WND NRLY PARALLEL TO FNT WITH CORFIDI VECTORS WEAK SLY...SO WL COULD SEE TRAINING JUST AHD OF BNDRY FOR EXTENDED PD. THUS WL MENTION BOTH SVR AND HVY RAIN WORDING IN ZNS. QUESTION BY TMRW TURNS TO HOW MUCH POST FNTL PCPN WE WILL SEE. MDLS NOW FASTER PUSHING SYS AWAY SO THREAT WL NOT LINGER AS MUCH AS PREVIOUSLY XPCD. ETA NOW SHOWING SIGNS OF MID LVL QG FORCING LIKE PAST GFS RUNS...MAINLY FRONTOGENETICAL...SO WL GO WITH POPS AND EVEN LIKELY WORDING FRI DMSHG TO CHCS SERN PTNS FRI OVNGT. RMNDR OF FCST DRY BUT THETA-E ADVCTN QUITE STG SUN AFTN AND WILL HAVE TO BE WATCHED. FCST SOUNDINGS SUGGEST GFS MOS NUMBERS TOO WRM FRI WITH CLDS AND POSSIBLE PCPN SO STAYED CLOSER TO ETA. SOUNDINGS SUGGEST COOLER ETA MOS NUMBERS SAT AS WELL. STAYED AT OR JUST BLO COMPROMISE FOR MINS CONSIDERING PAST PERFORMANCE IN RECENT COOL PDS. .LONG TERM...SUN NGT THRU THU OUTSIDE OF CANADIAN...MOST MDLS AND ENSEMBLES IN GOOD AGREEMENT WITH IA WX THRU PD WHICH LOOKS DRY WITH AT OR JUST ABV NML TEMPS. UPR LVL RDG BUILDS INTO...AND THEN TRAVERSES CNTRL CONUS TWRD ERN U.S. BY THU. NIL FORCING OR BNDRYS INVOF. TEMPS ONLY QUESTION. ENSEMBLE SPREAD LOW SO HAVE DECENT CONFIDENCE IN GUIDANCE...BUT WL LEAN TWRD HIGHER END WED AND THU WHEN RTRN FLOW LOOKS STGR. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && SMALL
Hazardous weather outlook, Aug 26, 3:35 PM CDT, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 335 PM CDT THU AUG 26 2004 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>073-271100- ADAIR-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS- CERRO GORDO-CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE- HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-MADISON-MARSHALL- PALO ALTO-POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA-WARREN-WEBSTER- WINNEBAGO-WORTH-WRIGHT- 335 PM CDT THU AUG 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA NORTH OF HIGHWAY 34 TO THE MINNESOTA LINE. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF AN ADVANCING COLD FRONT. THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING WIND AND LARGE HAIL ALONG WITH TORRENTIAL RAIN. THERE IS STILL A THREAT FOR TORNADOES AS WELL. THE MOST LIKELY TIME FOR SEVERE WEATHER IS BETWEEN 4 PM AND MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS ARE FORECAST FRIDAY AND SATURDAY BUT NO SEVERE WEATHER IS EXPECTED. LOCALLY HEAVY RAINFALL WILL OCCUR WITH A FEW OF THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS EVENING. IAZ074-075-081>086-092>097-271100- ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE- RINGGOLD-TAYLOR-UNION-WAPELLO-WAYNE- 335 PM CDT THU AUG 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA SOUTH OF HIGHWAY 34 TO THE MISSOURI STATE LINE. .DAY ONE...TODAY AND TONIGHT A WARM FRONT OVER NORTHERN MISSOURI IS LIFTING NORTH. SCATTERED THUNDERSTORMS ARE POSSIBLE AHEAD OF THIS FRONT BUT ANY SEVERE STORMS SHOULD OCCUR EAST OF CENTRAL IOWA. SCATTERED THUNDERSTORMS WILL THEN DEVELOP ALONG AND AHEAD OF AN ADVANCING COLD FRONT LATE THIS EVENING. THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING WIND AND LARGE HAIL. TORRENTIAL RAINFALL MAY PRODUCE LOCALIZED FLASH FLOODING. THE MOST LIKELY TIME FOR SEVERE WEATHER IS BETWEEN 8 PM AND 2 AM FRIDAY MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS ARE FORECAST FRIDAY AND SATURDAY. A COUPLE STORMS FRIDAY EVENING MAY PRODUCE DAMAGING WIND AND MARGINALLY SEVERE HAIL. LOCALLY HEAVY RAINFALL WILL OCCUR WITH SOME OF THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION POSSIBLE LATE THIS EVENING AND AGAIN FRIDAY EVENING. FAB
In the hours before
Local storm report, Aug 26, 8:50 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
850 PM CDT THU AUG 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND GST GRAND RIVER 40.82N 93.96W
08/26/2004 65 MPH DECATUR IA LAW ENFORCEMENT
0845 PM HAIL GRAND RIVER 40.82N 93.96W
08/26/2004 1.00 INCH DECATUR IA LAW ENFORCEMENT
&&
RPKSpecial weather statement, Aug 26, 9:09 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 909 PM CDT THU AUG 26 2004 IAZ024-034-044-045-057-270300- TORNADO WATCH #788 HAS BEEN REMOVED FROM THE FOLLOWING COUNTIES... AUDUBON CALHOUN CARROLL CRAWFORD HUMBOLDT IAZ007-016-017-025>028-035>039-046>050-058>062-070>075-081>086- 092>097-270300- TORNADO WATCH #788 REMAINS IN EFFECT UNTIL 1000 PM CDT FOR THE COUNTIES OF... ADAIR ADAMS APPANOOSE BLACK HAWK BOONE BREMER BUTLER CASS CERRO GORDO CLARKE DALLAS DAVIS DECATUR FRANKLIN GREENE GRUNDY GUTHRIE HAMILTON HANCOCK HARDIN JASPER LUCAS MADISON MAHASKA MARION MARSHALL MONROE POLK POWESHIEK RINGGOLD STORY TAMA TAYLOR UNION WAPELLO WARREN WAYNE WEBSTER WORTH WRIGHT MYERS
Local storm report, Aug 26, 9:13 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
913 PM CDT THU AUG 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND GST 12 NE MARSHALLTOWN 42.16N 92.75W
08/26/2004 60 MPH TAMA IA TRAINED SPOTTER
LARGE TREE UPROOTED. POSSIBLY MORE DAMAGE.
&&
RPKLocal storm report, Aug 26, 9:15 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
915 PM CDT THU AUG 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0849 PM TSTM WND GST 4 W STATE CENTER 42.02N 93.24W
08/26/2004 65 MPH STORY IA TRAINED SPOTTER
&&
STLocal storm report, Aug 26, 9:19 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
919 PM CDT THU AUG 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0906 PM NON-TSTM WND DMG 6 S MARSHALLTOWN 41.95N 92.91W
08/26/2004 MARSHALL IA AMATEUR RADIO
12 INCH DIAMETER LIMB DOWN.
&&
STLocal storm report, Aug 26, 9:23 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
923 PM CDT THU AUG 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0906 PM TSTM WND GST MARSHALLTOWN 42.04N 92.91W
08/26/2004 62 MPH MARSHALL IA ASOS
&&
STThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 7:02 PM CDT | Tornado Warning | DMX | Carroll | 43 min |
| Aug 26, 7:10 PM CDT | Tornado Warning | DMX | Boone | 50 min |
| Aug 26, 7:41 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 49 min |
| Aug 26, 7:46 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 44 min |
| Aug 26, 7:49 PM CDT | Tornado Warning | DMX | Story | 41 min |
| Aug 26, 7:53 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 37 min |
| Aug 26, 8:00 PM CDT | Tornado Warning | DMX | Boone | 30 min |
| Aug 26, 8:04 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 41 min |
| Aug 26, 8:26 PM CDT | Tornado Warning | DMX | Story | 34 min |
| Aug 26, 8:29 PM CDT | Tornado Warning | DMX | Jasper, Marshall | 46 min |
| Aug 26, 8:33 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 57 min |
| Aug 26, 8:36 PM CDT | Tornado Warning | DMX | Butler | 54 min |
| Aug 26, 8:47 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 43 min |
| Aug 26, 9:04 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 41 min |
| Aug 26, 9:17 PM CDT | Flash Flood Warning | DMX | Ringgold, Taylor | 6 hr |
| Aug 26, 9:17 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall | 28 min |
| Aug 26, 9:20 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Grundy | 40 min |
| Aug 26, 9:25 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 50 min |
| Aug 26, 9:37 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 38 min |
| Aug 26, 9:44 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall | 46 min |
| Aug 26, 10:07 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Monroe | 38 min |
| Aug 26, 10:16 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 44 min |
| Aug 26, 10:28 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek, Wayne | 47 min |
| Aug 26, 11:04 PM CDT | Severe Thunderstorm Warning | DMX | Monroe | 41 min |
| Aug 26, 11:10 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 50 min |
| Aug 26, 11:17 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 43 min |
| Aug 26, 11:25 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 50 min |
| Aug 27, 1:12 AM CDT | Flash Flood Warning | DMX | Appanoose, Davis, Wayne | 6 hr |
| Aug 27, 4:05 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 55 min |
| Aug 27, 5:58 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 47 min |
| Aug 27, 6:05 PM CDT | Severe Thunderstorm Warning | DMX | Madison | 55 min |
| Aug 27, 6:09 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 51 min |
| Aug 27, 6:19 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 56 min |
| Aug 27, 6:29 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 61 min |
| Aug 27, 6:46 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 44 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.